The FDA is suggesting that Tamiflu be packaged with a warning label to doctors and parents to closely monitor children after the drug is administered. Tamiflu, a drug now being used to treat bird flu, has been linked as the cause of over 100 cases of “abnormal behavior” in children overseas, even including 3 deaths from falls. Most of these cases of abnormal behavior, including hallucinations and delirium, have been reported in Japan.
Japanese officials now require warnings on all Tamiflu administered in Japan.
The Japanese Tamiflu label now warns that disturbances in consciousness, abnormal behavior, delirium, hallucination, delusion and convulsion may occur. It also recommends patients be carefully monitored and the drug stopped if any abnormality is observed.
Even though severe cases of the flu can spark those conditions, the number and nature of the cases – along with comments from doctors who believe the abnormal behavior was associated with the drug – keep the FDA from ruling out Tamiflu as the cause, according to agency documents.
Due to the expected increase in the use of Tamiflu in the States, the FDA is evaluating changes to the warning label on Tamiflu.
The proposed changes would bring the U.S. label more in line with the Japanese one, and warn of abnormal behavior and recommend that patients, especially children, be closely monitored. However, the proposed U.S. version would recommend treatment be stopped only on a doctor’s advice.
Should bird flu spread as expected, use of Tamiflu in the United States will meet or likely exceed levels used in Japan. The FDA needs to protect families from risks associated with the use of this medication.